Alert archive / Colorado / Red Flag Warnings in 2012
Red Flag Warning 38, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Oct 17, 2012, 10:36 AM MDT for 4 counties in Colorado. It took effect at Oct 18, 2012, 11:00 AM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2012, 10:36 AM MDT (16:36 UTC)
- In effect from
- Oct 18, 2012, 11:00 AM MDT
- Expired
- Oct 17, 2012, 11:54 AM MDT
- In force
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 4.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2966 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
023 WWUS85 KGJT 171636 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1036 AM MDT WED OCT 17 2012 ...RED FLAG WARNING FOR COLORADO ZONE 207 BELOW 10,000 FEET MSL THROUGH 8 PM MDT TONIGHT FOR LOW HUMIDITY...GUSTY WINDS...AND DRY FUELS... .AFTER LAST NIGHT'S COLD FRONT PASSAGE...A COOL...VERY DRY AIR MASS IS POURING INTO THE REGION. HUMIDITIES WILL BE VERY LOW THIS AFTERNOON...INTO THE SINGLE DIGITS FOR VALLEY LOCATIONS. NORTHWEST WIND GUSTS WILL CONTINUE THROUGH THE AFTERNOON WITH GUST TO 25 MPH BECOMING WIDESPREAD. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR COLORADO ZONE 207 WHERE FUELS ARE DRY. COZ207-180445- /O.NEW.KGJT.FW.W.0038.121018T1700Z-121019T0800Z/ DURANGO FORECAST AREA- 1036 AM MDT WED OCT 17 2012 ...RED FLAG WARNING IN EFFECT FROM 11 AM THURSDAY TO 2 AM MDT FRIDAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 207... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT FROM 11 AM THURSDAY TO 2 AM MDT FRIDAY. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 DURANGO FORECAST AREA. * WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...11 TO 16 PERCENT. * IMPACTS...LOW HUMIDITIES AND GUSTY WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS FOR EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
1 follow-up statement
593 WWUS85 KGJT 171754 AAA RFWGJT URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1154 AM MDT WED OCT 17 2012 ...RED FLAG WARNING FOR COLORADO ZONE 207 BELOW 10,000 FEET MSL THROUGH 8 PM MDT TONIGHT FOR LOW HUMIDITY...GUSTY WINDS...AND DRY FUELS... .AFTER LAST NIGHT'S COLD FRONT PASSAGE...A COOL...VERY DRY AIR MASS IS POURING INTO THE REGION. HUMIDITIES WILL BE VERY LOW THIS AFTERNOON...INTO THE SINGLE DIGITS FOR VALLEY LOCATIONS. NORTHWEST WIND GUSTS WILL CONTINUE THROUGH THE AFTERNOON WITH GUST TO 25 MPH BECOMING WIDESPREAD. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR COLORADO ZONE 207 WHERE FUELS ARE DRY. COZ207-180200- /O.CAN.KGJT.FW.W.0038.121018T1700Z-121019T0800Z/ /O.NEW.KGJT.FW.W.0039.121017T1754Z-121018T0200Z/ DURANGO FORECAST AREA- 1154 AM MDT WED OCT 17 2012 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 207... ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS...LOW HUMIDITY... AND DRY FUELS FOR FIRE WEATHER ZONE 207... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. THE RED FLAG WARNING HAS BEEN CANCELLED. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 DURANGO FORECAST AREA. * WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...8 TO 13 PERCENT. * IMPACTS...LOW HUMIDITIES AND GUSTY WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS FOR EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Oct 17, 3:10 AM MDT, 7 hours 26 minutes earlier.
Area forecast discussion, Oct 17, 3:10 AM MDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 310 AM MDT WED OCT 17 2012 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 310 AM MDT WED OCT 17 2012 LOCALLY GUSTY WINDS HANGING ON EARLY THIS MORNING BEHIND THE COLD FRONT THAT IS NOW SWEEPING IN A MUCH DRIER AIRMASS. SFC DEW POINTS HAVE SHOWN A DRAMATIC DROP IN THE KVEL AREA AND HUMIDITY VALUES DOWN INTO THE SINGLE DIGITS. EXPECT THIS TO MODIFY SOMEWHAT AS WINDS DIMINISH...ALLOWING DEEPER MOISTURE TO POOL BACK INTO THE VALLEY. HOWEVER...THE BASIC TREND IS IN PLACE WITH MUCH DRIER CONDITIONS ACROSS THE REGION UNDER STRONG SUBSIDENCE. EXPECT WHAT FEW CLOUDS REMAIN OVER THE AREA THIS MORNING TO GRADUALLY GIVE WAY TO SUNNY CONDITIONS WITH TEMPS RUNNING A GOOD 5 TO 10 DEGREES COOLER IN MOST LOCALES. A DRY NORTHWESTERLY FLOW AND CLEAR SKIES WILL PREVAIL THROUGH WEDNESDAY NIGHT...WITH CHILLY TEMPS EXPECTED BY SUNRISE EARLY THURSDAY MORNING. DURING THE DAY HEIGHTS WILL RISE A LITTLE AS HIGH PRESSURE BUILDS OVER THE DESERT SOUTHWEST...BUT THE COOL DRY NORTHWESTERLY FLOW WILL CONTINUE OVER OUR CWA. MAX TEMPS LOOK LIKE THEY WILL BE 3-5 DEGREES BELOW SEASONAL NORMALS. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 310 AM MDT WED OCT 17 2012 HEIGHTS CONTINUE TO REBOUND THURSDAY NIGHT AND THE FLOW ALOFT TRANSITIONS TO A MORE WESTERLY DIRECTION...ACCOMPANIED BY WARM ADVECTION IN THE MID LEVELS. THIS WILL ALSO HELP TO MODERATE OVERNIGHT LOW TEMPS WITH READINGS A LITTLE WARMER THAN WEDNESDAY NIGHT. NO BIG CHANGES ARE SEEN FRIDAY...ALTHOUGH PACIFIC ENERGY PUNCHES INTO THE NWRN STATES WHICH BEGINS TO FLATTEN THE FLOW. OUR CWA HOWEVER REMAINS DRY AND MILD WITH TEMPS RUNNING 5-7 DEGREES ABOVE SEASONAL NORMALS. HEIGHTS TUMBLE BY LATE IN THE WEEKEND IN RESPONSE TO ENERGY PUSHING INTO THE PACNW. THIS WILL SEND A SERIES OF FAST MOVING AND ENERGETIC WAVES EAST THROUGH THE GREAT BASIN. A FEW OF THESE SYSTEMS WILL CLIP THE FORECAST AREA WITH ONE ARRIVING LATE SUNDAY TO BRING A CHANCE OF SHOWERS TO MAINLY THE NORTHERN MOUNTAINS AND VALLEYS. THE EC AND GFS START TO DIVERGE BY EARLY NEXT WEEK WITH THE GFS KEEPING BETTER ENERGY TO OUR WEST AND NORTH...WITH DRY PATTERN IN PLACE. THE EC IS SLIGHTLY WETTER...BUT AT THIS DISTANCE OUT...WILL GO WITH A COMPROMISE SOLUTION AND KEEP SLIGHT CHANCE POPS IN THE FCST FOR MAINLY THE NORTHERN-TIER ZONES. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 310 AM MDT WED OCT 17 2012 A FEW EARLY MORNING SHOWERS WILL OCCUR SOUTH AND EAST OF A LINE FROM KLXV TO KCEZ. THIS WILL RESULT IN AREAS OF MOUNTAIN OBSCURATION ALONG WITH WIND GUSTS TO 45 TO 50 MPH. BRIEF MVFR VSBY IN SHOWERS ARE POSSIBLE OVER THE HIGHER TERRAIN. AFTER 15Z...VFR CONDITIONS WILL RETURN TO THE ENTIRE REGION WITH CLEAR SKIES. && .FIRE WEATHER... ISSUED AT 310 AM MDT WED OCT 17 2012 DRY AND COOLER CONDITIONS WILL BE IN PLACE TODAY WITH LOCALLY BREEZY CONDITIONS AGAIN EXPECTED. TEMPERATURES ARE EXPECTED TO BE 10 TO 15 DEGREES COOLER TODAY. WHILE THE FLOW WILL BE DRY...CRITICAL FIRE WEATHER CONDITIONS ARE GENERALLY NOT ANTICIPATED. DURING THE AFTERNOON...THERE MAY BE A FEW LOCATIONS...MAINLY OVER THE SOUTH WHERE HUMIDITY VALUES WILL BE LOWEST...THAT APPROACH OR EVEN EXCEED CRITICAL VALUES FOR A SHORT DURATION. HOWEVER...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JDC/MC LONG TERM...JDC/MC AVIATION...JDC FIRE WEATHER...JDC/EH
Hazardous weather outlook, Oct 17, 5:04 AM MDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 504 AM MDT WED OCT 17 2012 COZ001>014-017>023-UTZ022>025-027>029-181200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 504 AM MDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY CONDITIONS WILL BE IN PLACE THROUGH THE END OF THE WEEK. THE NEXT CHANCE OF SHOWERS WILL ARRIVE SUNDAY AND LINGER THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 6:59 PM MDT | Special Weather Statement | GJT | Routt | 46 min |
| Oct 17, 11:54 AM MDT | Red Flag Warning | GJT | Dolores, La Plata, Montezuma, San Miguel | 8 hr |
| Oct 17, 2:30 PM MDT | Freeze Warning | GJT | Dolores, Garfield, Mesa, Montezuma, San Miguel | 19 hr |
Nearby
Red Flag Warnings in Colorado, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.